Hail, Pottawatomie
- When
- May 23, 5:05 PM CST
- Where
- Pottawatomie County, 4 mi S of Tecumseh
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.202, -96.940
Up to nickel-size hail was reported by the Citizen Pottawatomie Nation.
Moisture associated with a storm system over the northern Gulf of Mexico moved from east to west over Oklahoma, with widely scattered thunderstorms developing in the afternoon. A couple of thunderstorms briefly became severe with hail up to nickel size over Oklahoma and Pottawatomie counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Moisture associated with a storm system over the northern Gulf of Mexico moved from east to west over Oklahoma, with widely scattered thunderstorms developing in the afternoon. A couple of thunderstorms briefly became severe with hail up to nickel size over Oklahoma and Pottawatomie counties. No damage was reported with the hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 23, 1:31 PM CST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 231 PM CDT SAT MAY 23 2009 .DISCUSSION... WILL CONT TO DEAL WITH INCREASING MOISTURE AS UPPER LOW MOVES OUT OF NORTHERN GULF TOWARD EASTERN OK OVER NEXT 48HRS. THIS WILL KEEP RELATIVELY HIGH POPS ACROSS EASTERN SECTIONS OF THE AREA. WEAK UPPER TROUGH TO OUR WEST SLOWLY TRANSLATES EAST INTO EARLY NEXT WEEK AND EVENTUALLY PICKS UP MEANDERING UPPER LOW LATE TUE INTO WED AS WEAK SFC FRONT MOVES THROUGH OK INTO NORTH TEXAS. WILL KEEP LOW POPS GOING THROUGH THURSDAY BEFORE DEVELOPING UPPER RIDGE BEGINS TO SUPPRESS PRECIP CHANCES ACROSS THE AREA. TEMPS WILL REMAIN NEAR SEASONAL NORMS THROUGHOUT MUCH OF THE FORECAST WITH THE POSSIBILITY OF SOME WARMER TEMPS BY LATE IN THE WEEK AS UPPER RIDGE BUILDS INTO THE PLAINS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 63 82 64 83 / 20 40 30 30 HOBART OK 61 82 62 85 / 20 30 20 20 WICHITA FALLS TX 65 81 64 88 / 30 40 20 20 GAGE OK 55 81 58 82 / 20 20 20 20 PONCA CITY OK 61 80 63 76 / 20 30 50 50 DURANT OK 65 79 65 83 / 30 60 40 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 03/30
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT MAY 23 2009
OKZ004>048-050>052-TXZ083>090-241000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT MAY 23 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS MAINLY FROM EARLY THIS AFTERNOON UNTIL LATE THIS
EVENING. HOWEVER... NO ORGANIZED SEVERE WEATHER IS EXPECTED.
DISCUSSION...
MOISTURE WILL CONTINUE TO GRADUALLY INCREASE ACROSS THE REGION THIS
AFTERNOON. WITH WEAK WINDS ALOFT THERE IS VERY LITTLE MID AND UPPER
LEVEL SUPPORT FOR THUNDERSTORM DEVELOPMENT. HOWEVER... WITH SURFACE
HEATING... SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. CLOUD TO GROUND LIGHTNING AND HEAVY RAIN WILL BE THE MAIN
IMPACTS WITH THESE STORMS. HOWEVER... A FEW STORMS MAY BECOME STRONG
PRODUCING SMALL HAIL AND GUSTY WINDS. THE THUNDERSTORMS WILL
DIMINISH AFTER SUNSET.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY
FROM SUNDAY THROUGH WEDNESDAY OVER ALL AREAS AS AN UPPER LEVEL LOW
MOVES FROM THE GULF OF MEXICO INTO THE REGION MEANDERING IN OR NEAR
THE AREA FOR SEVERAL DAYS. ALTHOUGH THERE WILL BE A SLIGHT
POSSIBILITY OF ORGANIZED SEVERE STORMS OVER THE MEMORIAL DAY
WEEKEND... LIGHT WINDS ALOFT WILL TEND TO MINIMIZE THAT RISK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY.
MAXWELL/TAYLORSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 408 PM CDT SAT MAY 23 2009 OKZ014-232130- ROGER MILLS OK- 408 PM CDT SAT MAY 23 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES EAST OF REYDON TO 9 MILES EAST OF STRONG CITY AT 408 PM CDT...MOVING WEST AT 15 MPH. ALONG WITH TORRENTIAL RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN ROGER MILLS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 411 PM CDT SAT MAY 23 2009 OKZ038-232130- COMANCHE OK- 411 PM CDT SAT MAY 23 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF LAWTON AT 411 PM CDT...MOVING WEST AT 10 MPH. ALONG WITH TORRENTIAL RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN COMANCHE COUNTY...INCLUDING THE CITY OF LAWTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 415 PM CDT SAT MAY 23 2009 OKZ037-TXZ085-232130- TILLMAN OK-WILBARGER TX- 415 PM CDT SAT MAY 23 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN AND WILBARGER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER DAVIDSON AT 415 PM CDT... MOVING WEST AT 15 MPH. IN ADDITION TO TORRENTIAL RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN TILLMAN AND WILBARGER COUNTIES...INCLUDING THE CITY OF VERNON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 510 PM CDT SAT MAY 23 2009 TXZ084-232245- FOARD TX- 510 PM CDT SAT MAY 23 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF THALIA AT 508 PM CDT...MOVING WEST AT 10 MPH. THIS WILL PASS OVER AREAS NEAR AND SOUTH OF CROWELL. IN ADDITION TO TORRENTIAL RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 510 PM CDT SAT MAY 23 2009 TXZ084-087-232245- FOARD TX-KNOX TX- 510 PM CDT SAT MAY 23 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF THALIA AT 510 PM CDT...MOVING WEST AT 15 MPH. SMALL HAIL MAY OCCUR. VERY HEAVY RAINFALL IS CERTAIN. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 548 PM CDT SAT MAY 23 2009 OKZ017-023-024-232315- BLAINE OK-CANADIAN OK-CADDO OK- 548 PM CDT SAT MAY 23 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO AND CANADIAN COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF CEDAR LAKE AT 547 PM CDT...MOVING WEST AT 10 MPH. THIS STORM WILL IMPACT PORTIONS OF INTERSTATE-40 BETWEEN EL RENO AND BRIDGEPORT. ALONG WITH TORRENTIAL RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
The Norman radar (KTLX), 34 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
2 hail. Local standard time, as filed.
Up to nickel-size hail was reported by the Citizen Pottawatomie Nation.
The hail was reported near the intersection of Scott and Tinker Diagonal Streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175630, 175629.